Pharmaceutical

Dialysis patients have more hip fractures but the injury is less likely to be deadly than in the past

dialysis Dialysis patients have more hip fractures but the injury is less likely to be deadly than in the pastOlder dialysis patients are at greater risk of hip fracture than they were two decades ago, but they are less likely to be deadly then they were years ago, according to a new study presented at the National Kidney Foundation meeting.

Researchers used Medicare records from 1996 through 2009, reviewing outcomes involving hip fractures in more than 400,000 people. They found the hip fracture rate in dialysis patients has risen throughout the years. It currently is 25 percent higher than it was in 1996, with an incidence rate of 29.3 events per 1,000 person-years. However, the 30-day death rate after hip fracture in these patients declined from 20 percent in 1996 to 16 percent in 2009.

People do not die from hip fractures, researchers noted. They die from complications that result from the injury. Researchers say the decrease in mortality in dialysis patients with hip fractures is likely due to better treatment of post-fracture complications.

Patients with end-stage renal disease, who require dialysis, are five times more likely to experience a hip fracture than other patients. Dialysis patients are also at risk for heart problems.

Recently, the Food and Drug Administration (FDA) warned that a dialysis product made by Fresenius Medical Care, the world’s largest provider of dialysis products and services, was inadvertently being misused. GranuFlo, and a similar product, NaturaLyte, contain an ingredient that converts to bicarbonate in the blood. Unlike competitor products, there is more of this ingredient in GranuFlo and NaturaLyte, which can lead to an overdose of bicarbonate. Too much bicarbonate in the blood can cause heart problems including cardiac arrest and death.

Fresenius is being accused in lawsuits of failing to adequately warn health care professionals and patients of the risks associated with its products.

Source: MedPageToday